Alert archive / Pennsylvania / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Binghamton, NY

July 30, 20167 counties in Pennsylvania; Sullivan County, New York

NWS Binghamton, NY issued this flash flood watch at Jul 30, 2016, 7:14 PM EDT for 7 counties in Pennsylvania; Sullivan County, New York. It took effect at Jul 31, 2016, 12:00 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Jul 30, 2016, 7:14 PM EDT (23:14 UTC)
In effect from
Jul 31, 2016, 12:00 AM EDT
Expired
Jul 31, 2016, 3:42 AM EDT
In force
4 hr
Issued by
NWS Binghamton, NY
Flood severity
None

Counties Sullivan County, NY, Bradford County, PA, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 78 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2016-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2016-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
176 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

314 
WGUS61 KBGM 302314
FFABGM

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
714 PM EDT SAT JUL 30 2016

NYZ062-PAZ038>040-043-044-047-048-072-311500-
/O.NEW.KBGM.FF.A.0002.160731T0400Z-160731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...MONTICELLO...SAYRE...TOWANDA...
HALLSTEAD...MONTROSE...DAMASCUS...EQUINUNK...TUNKHANNOCK...
SCRANTON...HAZLETON...WILKES-BARRE...MILFORD...HONESDALE
714 PM EDT SAT JUL 30 2016

...FLASH FLOOD WATCH IN EFFECT FROM MIDNIGHT EDT TONIGHT THROUGH
SUNDAY MORNING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL NEW YORK AND 
  NORTHEAST PENNSYLVANIA...INCLUDING THE FOLLOWING IN CENTRAL ...
  NEW YORK...SULLIVAN. IN NORTHEAST PENNSYLVANIA...BRADFORD... 
  LACKAWANNA...LUZERNE...NORTHERN WAYNE...PIKE...SOUTHERN 
  WAYNE...SUSQUEHANNA AND WYOMING. 

* FROM MIDNIGHT EDT TONIGHT THROUGH SUNDAY MORNING

* HEAVY SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS NORTHEAST
  PENNSYLVANIA AND SULLIVAN COUNTY NEW YORK THIS AFTERNOON AND
  EVENING. ADDITIONAL HEAVY RAIN IS EXPECTED TO MOVE INTO THE
  REGION OVERNIGHT AND LAST THROUGH SUNDAY MORNING. SHOWERS MAY
  PRODUCE MORE FLOODING IN LOW LYING AREAS AND URBAN LOCATIONS.
  RIVER FLOODING IS NOT EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

KAH/RRM
1 follow-up statement
117 
WGUS61 KBGM 310742
FFABGM

FLOOD WATCH
NATIONAL WEATHER SERVICE BINGHAMTON NY
342 AM EDT SUN JUL 31 2016

NYZ062-PAZ038>040-043-044-047-048-072-310845-
/O.CAN.KBGM.FF.A.0002.000000T0000Z-160731T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
INCLUDING THE CITIES OF...MONTICELLO...SAYRE...TOWANDA...
HALLSTEAD...MONTROSE...DAMASCUS...EQUINUNK...TUNKHANNOCK...
SCRANTON...HAZLETON...WILKES-BARRE...MILFORD...HONESDALE
342 AM EDT SUN JUL 31 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA HAS BEEN CANCELLED. THE BULK OF THE HEAVY
RAIN HAS MOVED WELL TO THE NORTH INTO CENTRAL AND EASTERN NEW
YORK. SCATTERED SHOWERS AND STORMS ARE POSSIBLE THIS AFTERNOON
WITH THE POTENTIAL FOR BRIEF HEAVY RAIN...BUT THE OVERALL THREAT
FOR HIGH IMPACT RAINFALL AND POTENTIAL FLASH FLOODING IS LOW.

$$

BJT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood watch went out at Jul 30, 3:29 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 30, 3:29 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
329 PM EDT SAT JUL 30 2016

.SYNOPSIS...
A low over Virginia will slowly move north and east the next
couple days bringing showers and thunderstorms to the area tonight
and Sunday. Some of the rain may be heavy. Drier air will move
into the area late Monday and Tuesday.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Ltl wv punching into the back of the deep moisture feed over the
ern U.S. This is dvlpg a sfc low over ern OH that will trudge
slowly ewrd ovrngt into Sunday. This system will inturn slowly
dvlp a sely ll jet into the area feeding moisture under a fvrbl
300 mb jet structure. So while rain will tend to run out east this
aftn and eve, it will also tend to redvlp over ern PA and pull
back across the fcst area. Instability will cont to mrgnl but with
the dvlpg jet, isltd tstms certainly psbl.

Pwats increase ovrngt to nearly 2 inches with the moisture feed so
rainfall amts could be heavy. Good news is ll wind structure does
not seem to favor MBE vectors that wld indicate persistant rain.
Still, every drought seems to end with a flood and training cells
could be a prblm. Shrt term flood watches are psbl as the event
dvlps. Attm it looks like the best chance for heavy rain will be
over the Poconos and Catskills and perhaps into the ern Finger
Lakes.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Loos like the heaviest rain will push east of the fcst area Sunday
mrng lvg the fcst area with plenty of ll moisture but drying abv.
Sndg looks pretty stable so clds may be slow to brk up and a lgt
shwr remains psbl into the aftn...esp in the east.

Upr trof slowly swings thru Mon keeping the area slgtly unstable
and unsettled. Hgts begin to blds as drier air mves in Tue. Highs
Mon with limited sun only in the 70s, but with incrsd sun Tue
temps return to the 80s, xcpt in the wrn Cats where to cooler air
hangs on a bit.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Overall a great summer week on tap as upper level heights rise
across much of the continental United States with a broad flat
ridge developing over much of the country as the prevailing
westerlies are lifted into southern Canada. The week will become
increasingly more hot and humid as surface high pressure moves
from the vicinity to coastal New England by late week. Next chance
for showers/thunderstorms will be late Friday into Saturday
morning when the next cold front is expected to cross the area.
The best chance for convection looks to be Friday night.

Temperatures will start near seasonal levels then rise to 5 to 10
degrees above normal by late week before the frontal passage.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
A mid level wave passing through this afternoon will produce
occasional MVFR/below alt required conditions at KITH/KELM/KBGM/KAVP
in showers and thunderstorms. Thunderstorms are only in the KAVP
TAF where instability is best. Except for KAVP there will be a
break in convection before the next wave impacts the terminals.
Later tonight between 06Z-09Z another round of primarily showers
with embedded thunderstorms will impact the terminals. Widespread
conditions below alt required are expected with occasional IFR
conditions in heavier convection primarily between 09Z-14Z. At
KAVP the second wave will impact the terminal earlier around 03Z
with the heavier activity between 05Z-09Z. Conditions will remain
mvfr until 18z with showers and haze.

Easterly winds around 5 knots.

OUTLOOK...

Sun night - Monday...Restrictions possible with showers and
thunderstorms.

Monday night - Thursday...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DGM
NEAR TERM...DGM
SHORT TERM...DGM
LONG TERM...RRM
AVIATION...RRM
Hazardous weather outlook, Jul 30, 4:10 AM EDT, 15 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 AM EDT SAT JUL 30 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-310815-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
410 AM EDT SAT JUL 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE POSSIBLE THIS AFTERNOON
ACROSS THE TWIN TIERS AND NORTHEAST PENNSYLVANIA. ANOTHER ROUND OF
WIDESPREAD HEAVY RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS IS
EXPECTED LATER THIS EVENING AND TONIGHT...AND MAY LIFT FURTHER
NORTH INTO CENTRAL NEW YORK. THE COMBINATION OF THESE TWO RAIN
EVENTS MAY PRODUCE LOCALIZED FLOODING CONCERNS...MAINLY IN POORLY
DRAINED URBAN AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 30, 5:11 PM EDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
511 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            DUNMORE                 41.42N  75.61W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            BRIDE AFFECTED BY HIGH WATER IN DUNMORE... STREET
            FLOODING IN SCRANTON

&&

BGM
Local storm report, Jul 30, 5:13 PM EDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
513 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLOOD            DUNMORE                 41.42N  75.61W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            BRIDGE AFFECTED BY HIGH WATER IN DUNMORE

&&

CORRECTED REMARKS

BGM
Local storm report, Jul 30, 5:15 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
515 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     FLOOD            SCRANTON                41.40N  75.67W
07/30/2016                   LACKAWANNA         PA   EMERGENCY MNGR

            STREET FLOODING IN SCRANTON /TAYLOR /COVINGTON /DUNMORE

&&

BGM
Local storm report, Jul 30, 5:22 PM EDT, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
522 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0522 PM     HEAVY RAIN       SPRINGBROOK CORNERS     41.30N  75.60W
07/30/2016  M3.10 INCH       LACKAWANNA         PA   TRAINED SPOTTER

            3.1 INCHES SINCE EARLY AFTERNOON... 2.0 INCHES LAST HR

&&

BGM
Local storm report, Jul 30, 6:22 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
622 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0621 PM     HEAVY RAIN       STERLING                41.33N  75.40W
07/30/2016  M3.65 INCH       WAYNE              PA   TRAINED SPOTTER

            3.65 INCHES PAST 6 HRS

&&

BGM
Local storm report, Jul 30, 6:40 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
640 PM EDT SAT JUL 30 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HEAVY RAIN       SPRING BROOK            41.30N  75.61W
07/30/2016  M5.05 INCH       LACKAWANNA         PA   FACEBOOK

            RAIN THAT HAS FALLEN TODAY

&&

BGM

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 4:46 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Pike, Wayne, Wyoming3 hr
Jul 30, 5:11 PM EDTFlash Flood WarningBGMLackawanna, Luzerne6 hr
Jul 30, 6:29 PM EDTFlash Flood WarningBGMLackawanna, Wayne3 hr
Jul 30, 6:38 PM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr

Nearby

Flash Flood Watches in Pennsylvania, 2016Flash Flood Watches in New York, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.